Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

June 12, 20214 counties in Michigan

NWS Grand Rapids, MI issued this special weather statement at Jun 12, 2021, 10:01 PM EDT for 4 counties in Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2021, 10:01 PM EDT (02:01 UTC)
Expired
Jun 12, 2021, 11:00 PM EDT
In force
59 min
Issued by
NWS Grand Rapids, MI

Counties Clinton County, MI, Gratiot County, MI, Ingham County, MI, Jackson County, MI

The radar

The Detroit radar (KDTX), 76 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1692 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

292 
WWUS83 KGRR 130201
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
1001 PM EDT Sat Jun 12 2021

MIZ052-059-066-067-073-074-130300-
Clinton-Gratiot-Ingham-Calhoun-Eaton-Jackson-
1001 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CALHOUN...JACKSON...
INGHAM...GRATIOT...CLINTON AND EASTERN EATON COUNTIES...

At 959 PM EDT, a strong thunderstorms was located near 
Ithiac and Laingsburg, moving southeast at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Lansing...             Jackson...             Alma...
Charlotte...           Albion...              Mason...
St. Johns...           Eaton Rapids...        Ithaca...
East Lansing...        Grand Ledge...         St. Louis...
Williamston...         Potterville...         Leslie...
Homer...               Breckenridge...        Stockbridge...
Brooklyn...            Grass Lake...          

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4209 8413 4207 8480 4345 8484 4346 8437
      4278 8436 4278 8416
TIME...MOT...LOC 0159Z 318DEG 48KT 4287 8446 

$$

WDM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 12, 7:21 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 12, 7:21 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
721 PM EDT Sat Jun 12 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 250 PM EDT Sat Jun 12 2021

- Marginal Risk of severe thunderstorms today

- Cooling off and drying out next week

&&

.DISCUSSION...(This evening through next Saturday)
Issued at 250 PM EDT Sat Jun 12 2021

- Marginal Risk of severe thunderstorms today

Showers and thunderstorms have initiated across the far northeast
forecast area this afternoon and will continue to go up along and
ahead of the sfc trough/cold front into this evening. We expect
expanding coverage and intensity of storms as they move east into
LIs of minus 5 to minus 7 and over 2000 J/kg CAPE along with
about 25 to 30 knots of deep layer shear. Expect a few strong to
severe storms reaching Mount Pleasant to Lansing by late afternoon
and early evening.

Main threat will be areas of wind damage due to wet microburst
potential as model soundings indicate dry air entrainment by
updrafts will produce DCAPE values similar to what occurred
yesterday. Marginal shear values could limit the longevity of any
cold pool-driven linear convection, also similar to yesterday, so
that multicell clusters of pulsing storms will be the dominant
storm mode again. The storms should be exiting our eastern border
around 9 to 10 pm.

- Cooling off next week, with a couple chances for showers

Upper troughing will be setting up across the Great Lakes as the
western CONUS heights rise next week. Showers are expected Sunday
night as a shortwave trough drives a cold front through with
drier and cooler weather to follow as a Canadian anticyclone
builds in. Dew points will be falling and low temperatures in the
40s are possible by Wednesday morning. Dry weather should prevail
until Thursday night when northern stream shortwave trough tops
the western ridge and a sfc cold front pushes into the central
Great Lakes bringing the chance of showers, lingering into early
Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 717 PM EDT Sat Jun 12 2021

Main concern tonight is the ongoing thunderstorms. Development has
been generally east of a Big Rapids to Battle Creek line and short
range models continue to reflect that trend. Convection should
remain east of the terminals early this evening and then
dissipate late this evening. We have a VCTS comment for the first
couple of hours of the TAF at LAN/JXN.

The rest of the period should be dry with VFR conditions.

&&

.MARINE...
Issued at 250 PM EDT Sat Jun 12 2021

Winds and waves should remain relatively light this weekend then
increase on Monday and Tuesday in northerly flow. Marine fog looks
to be mixing out this afternoon and drier air moving in from the
west should prevent fog from reforming overnight

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...04
MARINE...Ostuno
Hazardous weather outlook, Jun 12, 4:34 AM EDT, 17 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
434 AM EDT Sat Jun 12 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-130845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
434 AM EDT Sat Jun 12 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a threat today of isolated severe weather along the U.S.
Highway 127 corridor. The best chance would be from Lansing north
through Alma, Mt. Pleasant, Clare and Harrison. All storms today
will be capable of lightning, locally heavy rain, wind gusts to 35
mph and small hail. The strongest of storms will be capable of
wind gusts to around 60 mph and 1 inch hail. The time frame of
concern will be from 300pm through 1000pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-130845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
434 AM EDT Sat Jun 12 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas of fog are possible on Lake Michigan today into tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

In the hours before

Local storm report, Jun 12, 6:21 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
621 PM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             OVID                    43.00N 84.37W
06/12/2021  E2.75 INCH       CLINTON            MI   PUBLIC

            BASEBALL SIZE HAIL.

&&
Local storm report, Jun 12, 6:31 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
631 PM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     OVID                    43.01N 84.37W
06/12/2021                   CLINTON            MI   911 CALL CENTER

            TREES AND WIRES DOWN IN OVID, MI AT PEARL
            STREET AND MAIN ST.

&&
Local storm report, Jun 12, 6:59 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
659 PM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             OVID                    43.01N 84.37W
06/12/2021  M2.75 INCH       CLINTON            MI   TRAINED SPOTTER

            BASEBALL SIZE HAIL ALONG WITH TREES DOWN IN
            OVID, MI.

&&
Special weather statement, Jun 12, 10:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1001 PM EDT Sat Jun 12 2021

MIZ052-059-066-067-073-074-130300-
Clinton-Gratiot-Ingham-Calhoun-Eaton-Jackson-
1001 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CALHOUN...JACKSON...
INGHAM...GRATIOT...CLINTON AND EASTERN EATON COUNTIES...

At 959 PM EDT, a strong thunderstorms was located near
Ithiac and Laingsburg, moving southeast at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Lansing...             Jackson...             Alma...
Charlotte...           Albion...              Mason...
St. Johns...           Eaton Rapids...        Ithaca...
East Lansing...        Grand Ledge...         St. Louis...
Williamston...         Potterville...         Leslie...
Homer...               Breckenridge...        Stockbridge...
Brooklyn...            Grass Lake...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4209 8413 4207 8480 4345 8484 4346 8437
      4278 8436 4278 8416
TIME...MOT...LOC 0159Z 318DEG 48KT 4287 8446

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:16 PM EDTSevere Thunderstorm WarningGRRClinton32 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.